Withdrawals – your body
After a period of daily opiate use your body becomes used to the drugs and needs higher doses to get the same effect. This is called developing tolerance. Sometimes this takes only a few days to happen; usually it takes a few weeks.
Once you have developed a tolerance to opiates you will experience withdrawal symptoms when the amount of opiates in your system drops below a certain level.
Using opiates makes it harder for the body to produce a chemical called noradrenaline. So your system learns to work extra hard at producing noradrenaline. When you reduce or stop using opiates, the body carries on working extra hard and produces too much noradrenaline. It is thought that most physical withdrawal symptoms are caused by excess noradrenaline overstimulating the brain and central nervous system.
Most of the physical symptoms should begin to fade after 14-21 days, as the production of noradrenaline starts to get back in balance. Withdrawal symptoms are usually at their worst around the second and third day after stopping or reducing the dose.
Another possible physical cause for some of the longer lasting problems following detox, including feeling low and sleeping badly, is lack of natural endorphins. Endorphins are a natural part of the body’s painkilling and ‘feeling good’ systems. It is thought that when you take opiates your body gives up production of endorphins – and that, once stopped, it can take up to six months for them to return to normal levels.